Harvard Health Letter

Ask the doctor: Side effects of anxiety medications

Q. I have been taking an SSRI (paroxetine HCl) for many years for chronic anxiety and, at times, panic attacks. What are the side effects of the long-term use of SSRIs?

A. Fortunately, SSRIs are generally safe drugs. Like all medicines, they can produce side effects in some people: insomnia, rashes, headaches, joint and muscle pain, stomach upset, nausea, and diarrhea are most common. They also can diminish sexual interest, desire, performance, satisfaction, or all four.

Like all medicines, SSRIs can have adverse interactions with some other medicines. Probably the most important is an increased risk of bleeding in people who also are using blood-thinning medicines such as aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), or anticoagulants such as warfarin.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »